Annals of Global Analysis and Geometry

, Volume 55, Issue 2, pp 281–298 | Cite as

Capacity inequalities and rigidity of cornered/conical manifolds

  • Tiarlos CruzEmail author


We prove capacity inequalities involving the total mean curvature of hypersurfaces with boundary in convex cones and the mass of asymptotically flat manifolds with non-compact boundary. We then give the analogous of Pölia–Szegö-, Alexandrov–Fenchel- and Penrose-type inequalities in this setting. Among the techniques used in this paper are the inverse mean curvature flow for hypersurfaces with boundary.


Capacity Inverse mean curvature flow Rigidity Riemannian penrose inequality Convex cone 



The author would like to thank Professor A. Neves for providing a wonderful scientific environment when he was visiting Imperial College London and where the first drafts of this work were written. Also, he thanks an anonymous referee for suggestions which helped substantially improve the presentation and L. Pessoa for bringing [13] to my attention. While at Imperial College, I was supported by CNPq/Brazil.


  1. 1.
    Almaraz, S., Barbosa, E., de Lima, L.: A positive mass theorem for asymptotically flat manifolds with a non-compact boundary. Comm. Anal. Geom. 24, 673–715 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bray, H.L.: Proof of the Riemannian Penrose inequality using the positive mass theorem. J. Differential Geom. 59(2), 177–267 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bray, H.L., Miao, P.: On the capacity of surfaces in manifolds with nonnegative scalar curvature. Invent. Math. 172, 459–475 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Choe, J.: The isoperimetric inequality for minimal surfaces in a Riemannian manifold. J. Reine Angew. Math. 506, 205–214 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Courant, R.: On Plateau’s problem with free boundaries. Proc. Natl. Acad. Sci. USA 31(8), 242–246 (1945)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Figalli, A., Indrei, E.: A sharp stability result for the relative isoperimetric inequality inside convex cones. J. Geom. Anal. 23(2), 938–969 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Freire, A., Schwartz, F.: Mass-capacity inequalities for conformally flat manifolds with boundary. Comm. PDE 39, 98–119 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gerhardt, C.: Flow of nonconvex hypersurfaces into spheres. J. Differential Geom. 32(1), 299–314 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Guan, P., Li, J.: The quermassintegral inequalities for k-convex starshaped domains. Adv. Math. 221(5), 1725–1732 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gromov, M.: Dirac and Plateau billiards in domains with corners. Cent. Eur. J. Math. 12(8), 1109–1156 (2014)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Grüter, M., Jost, J.: Allard type regularity results for varifolds with free boundaries. Annali della Scuola Normale Superiore di Pisa, Classe di Scienze 4e serie 13(1), 129–169 (1986)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Huisken, G., Ilmanen, T.: The inverse mean curvature flow and the Riemannian Penrose inequality. J. Differential Geom. 59, 353–437 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Impera, D. Pigola, S., Setti, A.G.: Global maximum principles and divergence theorems on complete manifolds with boundary. J. Reine Angew. Math, to appearGoogle Scholar
  14. 14.
    Jauregui, J.L.: Penrose-type inequalities with a Euclidean background. arXiv:1108.4042v1
  15. 15.
    Lambert, B., Scheuer, J.: The inverse mean curvature flow perpendicular to the sphere. Math. Ann. 364(3), 1069–1093 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lambert, B., Scheuer, J.: A geometric inequality for convex free boundary hypersurfaces in the unit ball. Proc. Amer. Math, to appearGoogle Scholar
  17. 17.
    Lions, P.L., Pacella, F.: Symmetrization for a class of elliptic equations with mixed boundary conditions. Atti Sem. Mat. Fis. Univ. Modena XXXIV, 75–94 (1985–1986)Google Scholar
  18. 18.
    Lions, P.L., Pacella, F.: Best constants in Sobolev inequalities for functions vanishing on some part of the boundary and related questions. Indiana Univ. Math. J. 37, 301–324 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lions, P.L., Pacella, F.: Isoperimetric inequalities for convex cones. Proc. Amer. Math. Soc. 109, 477–485 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Marquardt, T.: The inverse mean curvature flow for hypersurfaces with boundary. Dissertation, Freie Universität Berlin (2012)Google Scholar
  21. 21.
    Marquardt, T.: Inverse mean curvature flow for star-shaped hypersurfaces evolving in a cone. J. Geom. Anal. 23, 1303–1313 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Marquardt, T.: Weak solutions of inverse mean curvature flow for hypersurfaces with boundary, to appear in J. Reine Angew. MathGoogle Scholar
  23. 23.
    Meeks III, W.H., Yau, S.T.: The existence of embedded minimal surfaces and the problem of uniqueness. Math. Z. 179, 151–168 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Morgan, F., Ritoré, M.: Isoperimetric regions in cones. Trans. Amer. Math. Soc. 354(6), 2327–2339 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Pólya, G., Szegö, G.: Isoperimetric Inequalities in Mathematical Physics, Annals of Mathematics Studies, no. 27, Princeton University Press, Princeton, NJ (1951)Google Scholar
  26. 26.
    Pacella, F., Tricarico. M.: Symmetrization for a class of eliptic equations with mixed boundary conditions. Atti Sem. Mat. Fis. Univ. Modena XXXIV, 75–94 (1985–1986)Google Scholar
  27. 27.
    Ritoré, M., Rosales, C.: Existence and characterization of regions minimizing perimeter under a volume constraint inside Euclidean cones. Trans. Amer. Math. Soc. 356(11), 4601–4622 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ritoré, M., Vernadakis, E.: Isoperimetric inequalities in convex cylinders and cylindrically bounded convex bodies. Calc. Var. Par. Differ. Equ. 54(1), 643–663 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Schwartz, F.: A Volumetric Penrose Inequality for Conformally Flat Manifolds. Annales Henri Poincaré. vol. 12. no. 1. SP Birkhäuser Verlag Basel (2011)Google Scholar
  30. 30.
    Schoen, R., Yau, S.T.: On the proof of the positive mass conjecture in general relativity. Comm. Math. Phys. 65(1), 45–76 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Schoen, R., Yau, S.T.: The energy and the linear momentum of space–times in general relativity. Comm. Math. Phys. 79(1), 47–51 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Szegö, G.: Über einige Extremalaufgaben der Potentialtheorie. Math. Z. 31(1), 583–593 (1930). (MR MR1545137)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Szegö, G.: Über einige neue Extremaleigenschaften der Kugel. Math. Z. 33, 419–425 (1931). (German)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Sternberg, P., Williams, G., Ziemer, W.P.: \(C^{1,1}\)-Regularity of constrained area minimizing hypersurfaces. J. Differ. Equ. 94, 83–94 (1991)CrossRefzbMATHGoogle Scholar
  35. 35.
    Volkmann, A.: A monotonicity formula for free boundary surfaces with respect to the unit ball. Comm. Anal. Geom. 24(1), 195–221 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Witten, E.: A new proof of the positive energy theorem. Comm. Math. Phys. 80(3), 381–402 (1981)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Universidade Federal de Alagoas, Instituto de MatemáticaMaceióBrazil

Personalised recommendations